Iowa, 2011

High Wind and Strong Wind in Iowa, August 23, 2011

August 23, 2011 · NWS DMX · 2 events in 2 counties and zones

Dissipating thunderstorms took place in a highly unstable atmosphere during the early evening hours. Downdraft CAPE values were between 1500 and 2000 J/kg.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Dissipating thunderstorms took place in a highly unstable atmosphere during the early evening hours. Downdraft CAPE values were between 1500 and 2000 J/kg. There was sufficient CAPE of 3000 to 5000 J/kg with lifted indices around -10 C. High winds occurred in Audubon and Adair Counties. Winds were measured up to 60 MPH in Adair County. Tree damage was also reported. A spotter in Adair County reported a sudden temperature increase from 76 F to 96 F in a few minutes, along with a sharp drop in humidity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 23, 5:28 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 23, 5:28 PM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT TUE AUG 23 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
COMPLEX FORECAST THROUGH THE EVENING.  THERE IS A SHORT WAVE MOVING
ACROSS THE NORTHERN PLAINS.  FORCING WITH THIS FEATURE INTO AN
UNSTABLE AIRMASS HAS BEEN SUCCESSFUL IN DEVELOPING THUNDERSTORMS
OVER NORTH CENTRAL NEBRASKA.  THE ENTIRE AREA HAS VERY STEEP MID
LEVEL LAPSE RATES AND DECENT THETA ADVECTION BUT WILL BE FIGHTING A
FAIRLY STOUT CAP IN PLACE.  I AM REASONABLY CONFIDENT THAT THE
CONVECTION WILL HOLD TOGETHER AND WILL DRIFT ACROSS THE SOUTHWEST
CWA LATE THIS AFTERNOON AND EARLY EVENING.  AS A RESULT...20/30 POPS
HAVE BEEN ADDED AND A PRE FIRST PERIOD WILL BE INCLUDED IN THE ZONES
FOR THE EXPECTATION OF THUNDERSTORMS.  WHILE AN ISOLATED SEVERE
STORM IS POSSIBLE...I DO NOT HAVE ENOUGH CONFIDENCE TO THINK THAT
THERE WILL BE A WIDESPREAD SEVERE THREAT. ACROSS THE SOUTHWEST.  THE
CONVECTION IS MOVING INTO AN AREA OF 4000+ J/KG OF CAPE AND MODEST
SHEAR BUT THE BETTER SHEAR IS OVER EASTERN IOWA AND LOCATIONS EAST.

ATTENTION NOW SHIFTS TO THE NORTHEAST WHERE A WARM FRONT EXISTS FROM
MSP TO DEH THEN INTO NORTHERN ILLINOIS.  AS THE SHORTWAVE SHIFTS
EAST LATE AFTERNOON AND EVENING IT SHOULD PROVIDE GOOD FORCING AND
IN AN ENVIRONMENT WITH STRONG CAPE VALUES AND STRONG SHEAR.  EVEN IF
STORMS DEVELOP IN MN WHICH IS MORE LIKELY...MEAN FLOW AND CORFIDI
VECTORS BOTH TAKE CONVECTION INTO EASTERN IOWA.  AT THIS POINT
THOUGH BASED ON THE PLACEMENT OF THE WARM FRONT...IT APPEARS AS
THOUGH MOST OF THE EASTERN PORTION OF OUR CWA WILL MISS OR BE ON THE
FRINGE OF THE ACTION.  ALO APPEARS TO BE THE MOST AT RISK.  HAVING
SAID ALL OF THIS...THE SHORT WAVE IS PROGRESSIVE AND SHOULD BE EAST
OF THE AREA BY 00Z THUS ENDING THE THREAT FOR STORMS OVER THE CWA.
AS FOR TEMPS...CONVECTION AND ASSOCIATED CLOUD COVER IS MESSING WITH
HIGHS BUT WARM ADVECTION ALOFT AND SOME MIXING THAT I EXPECT TO
OCCUR SHOULD KEEP TEMPS A BIT WARMER THAN THE GFS AND CLOSER TO THE
NAM.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
EXTENDED PATTERN VERY SIMILAR TO PAST SEVERAL WEEKS. QUIET
BEGINNING TO LONG TERM...WITH HIGH PRESSURE AND RIDGE BUILDING AS
LOW IN CANADA PUSHES EASTWARD. FOR MID WEEK...WILL BE WARM AND A
BIT MUGGY...AS SOUTHERLY FLOW RETURNS AS HIGH PUSHES EAST...ALONG
WITH WAA.

TOWARDS END OF WEEK...ANOTHER AREA OF LOW PRESSURE IN
CANADA WILL PUSH EASTWARD...WITH TRAILING FRONT EXPECTED TO PUSH
SE ACROSS IOWA. MAIN FOCUS FOR EXTENDED IS WITH THIS FROPA AS
MODELS HAVE CONTINUED TO FLIP FLOP A BIT WITH TIMING AND
INTENSITY. APPEARS THAT MOISTURE ALONG THIS FRONT WILL BE
LACKING...AND FRONT IS A BIT WEAKER THAN PREVIOUSLY THOUGHT.
THEREFORE...HAVE CUT BACK SIGNIFICANTLY ON POPS. ISENTROPIC
ANALYSIS DOES SHOW A PUSH OF MOISTURE WHICH COULD BE ENOUGH TO GET
MORE ROBUST SHOWERS/THUNDERSTORMS...BUT KEEPS MOISTURE WELL WEST
OF CWA. TIMING OF FRONT REMAINS UNCERTAIN AS WELL...BUT MODELS DO
CONTINUE TO SLOW FRONT...BRINGING IT THROUGH LATE FRIDAY
NIGHT...ALSO LIMITING CHANCES FOR PRECIPITATION.

FOR EARLY NEXT WEEK THROUGH END OF EXTENDED...LOOKS LIKE CHANCES
FOR PRECIPITATION OFF AND ON AS YET ANOTHER FRONT PUSHES
EASTWARD...AS WELL AS A SHORTWAVE ACROSS NE/IA.
ADDITIONALLY...TEMPERATURES WILL BE SIGNIFICANTLY COOLER AS WELL.

&&

.AVIATION...24/00Z
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. ISOLD-SCT TSTMS
WILL AFFECT FAR NERN AND SWRN IA THIS EVE BUT SHOULD NOT AFFECT ANY
OF THE TERMINALS. HIGH CIGS AROUND FL150-200 CAN BE EXPECTED THROUGH
TONIGHT...ALONG WITH POSSIBLY SOME BRIEF MVFR BR TOWARD SUNRISE
ESPECIALLY AT KDSM/KOTM...THEN BTWN ABT 09Z AND 14Z A FRONT WILL
MOVE NW TO SE ACROSS THE AREA BRINGING STRONGER NNW BREEZES ON WED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...WILKINS
AVIATION...LEE
Hazardous weather outlook, Aug 23, 2:27 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT TUE AUG 23 2011

IAZ004>007-015>017-023>026-036-037-047>049-059>062-073>075-084>086-
096-097-242030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-HAMILTON-HARDIN-BOONE-STORY-
MARSHALL-DALLAS-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-
MONROE-WAPELLO-APPANOOSE-DAVIS-
327 PM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH THE EVENING HOURS.
SEVERE STORMS ARE NOT EXPECTED BUT STRONGER STORMS COULD PRODUCE
SMALL HAIL AND WIND GUSTS TO 40 MPH ALONG WITH BRIEF MODERATE TO
HEAVY RAINFALL.

LOCALIZED HEAT INDEX VALUES OF 100 TO 105 ARE FORECAST THROUGH 6
PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT
THROUGH SUNDAY. A FEW SEVERE STORMS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

IAZ027-028-038-039-050-242030-
BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-
327 PM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THIS EVENING.
A FEW SEVERE STORMS ARE POSSIBLE WITH 60 MPH WIND GUSTS AND
QUARTER SIZED HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT
THROUGH SUNDAY. A FEW SEVERE STORMS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

IAZ033>035-044>046-057-058-070>072-081>083-092>095-242030-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
327 PM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED
STORM MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS TO 60 MPH.

HEAT INDEX VALUES OF 100 TO 105 ARE FORECAST THROUGH 6 PM WITH
LOCAL HEAT INDIES BRIEFLY REACHING BETWEEN 105 AND 110.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT
THROUGH SUNDAY. A FEW SEVERE STORMS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR EVENING.

FAB

In the hours before

Special weather statement, Aug 23, 1:47 PM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT TUE AUG 23 2011

IAZ044-045-057-232200-
CRAWFORD-CARROLL-AUDUBON-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON
247 PM CDT TUE AUG 23 2011

...LOCALIZED HEAT INDICES BETWEEN 105 AND 110 DEGREES POSSIBLE FOR
A COUPLE HOURS THIS AFTERNOON...

WARMER AND MORE HUMID AIR IS MOVING INTO THE AREA FROM THE SOUTHWEST.
A FEW LOCATIONS ACROSS FAR WEST CENTRAL IOWA HAVE CLIMBED INTO THE 90S
WITH DEWPOINTS AROUND 80 IN THE LAST HOUR. THIS HAS PRODUCED LOCALIZED
HEAT INDICES BETWEEN 105 AND 110 DEGREES. SOME THUNDERSTORMS OVER NORTHEAST
NEBRASKA ARE EXPECTED TO PRODUCE CLOUD COVER AND PERHAPS SOME RAINFALL
WHICH WILL LOWER TEMPERATURES LATER THIS AFTERNOON.

THOSE SENSITIVE TO HIGH HUMIDITY AND HOT TEMPERATURES SHOULD SEEK
SHELTER FROM THE OUTDOORS FOR THE NEXT COUPLE HOURS.

FAB
Local storm report, Aug 23, 5:06 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     HAIL             3 SE WEBSTER CITY       42.43N 93.77W
08/23/2011  E1.00 INCH       HAMILTON           IA   PUBLIC

&&

SKOW
Local storm report, Aug 23, 5:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             4 N RADCLIFFE           42.38N 93.43W
08/23/2011  E0.50 INCH       HARDIN             IA   PUBLIC

&&

SKOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Audubon

When
August 23, 6:05 PM CST to 7:05 PM CST
Where
Audubon forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

A tree reported down on a power line. Trained spotter also reported limbs down. Estimated winds around 40 MPH and temperature increase from 76 F to 96 F in a few minutes along with a sharp drop in humidity. Likely heat burst.

High Wind, Adair

When
August 23, 6:15 PM CST to 7:15 PM CST
Where
Adair forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Measured at the Fontanelle Schoolnet site.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339835, 325683.